Format

Send to

Choose Destination
See comment in PubMed Commons below
Jpn J Ophthalmol. 2008 Jul-Aug;52(4):331-3. doi: 10.1007/s10384-008-0561-7. Epub 2008 Sep 5.

Optic disc edema as a possible complication of Imatinib mesylate (Gleevec).

Author information

  • 1Department of Ophthalmology, Hallym University Sacred Heart Hospital, Pyungchon-dong, Anyang, Gyeonggi-do, Korea.

Abstract

BACKGROUND:

Imatinib is effective for a variety of hematologic and nonhematologic malignancies. Well-known ocular side effects are periorbital edema, epiphora, extraocular muscle palsy, and blepharoconjunctivitis. However, optic disc edema has not been reported as a complication of imatinib mesylate. Herein, we describe a patient with chronic myeloid leukemia (CML) who developed optic disc edema during treatment with imatinib.

CASE:

A 14-year-old Korean girl was referred to ophthalmology for a 3-week history of photopsia in both eyes. She had started taking imatinib daily 2 months previously for CML. At the initial exam, slit lamp showed optic disc edema in both eyes, even though visual acuity was 20/20 and other optic nerve function evaluations were within normal limits. We recommended to the oncologist discontinuation of the imatinib treatment.

OBSERVATIONS:

When the patient was followed for 1 week after stopping imatinib treatment, the frequency of photopsia decreased and the optic disc edema improved. Because a second examination 3 weeks after discontinuation of imatinib revealed much improved optic disc edema, she restarted the imatinib treatment. No ocular side effects have been noted so far.

CONCLUSIONS:

Optic disc edema should be considered one of the complications associated with imatinib. We propose discontinuation of the treatment for a short period when optic disc edema occurs.

PMID:
18773274
DOI:
10.1007/s10384-008-0561-7
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Support Center